anyone out there got RA and now suffering from hearing loss and tinnitus?

Have had RA since 2003 and in the last 5 months have suffered hearing loss and tinnitus in my right ear with dizzy spells, my RA is well controlled at present and I currently take embrel injections, methotrexate, sulphasalazine, folic acid, asked the ent if there was a connection with ra he said no but the internet suggests differently.

10 Replies

oldestnewest
  • YES !!!!

    I started to lose my hearing about 5 years ago and the ENT doctor said that it was probably caused by arthritis.

    At that time I had not been diagnosed with RA this has happened only last year. I feel that my conductive and sensory hearing loss is related to RA but the Rheumatologists do not confirm this link. I now have to wear 2 hearing aids as I have become moderately hearing impaired in both ears. I am also starting to have some strange noises in my ear ( a bit like muffled thumping at times)

    is this what tinitus is like or is it only ringing. I also have aching jaws and both sets of teeth start aching and becoming tender at times. There must be an ENT connection -prob needs more reseach or something? My hearing aids are v good though it does take some adjusting too.

    Good Luck and if you find any interesting liinks let me know

    Fiona

  • Hi there

    Just in case you might be taking a strong anti-inflammatory I thought I would flag what happened to me many years ago. I had bad dizzy spells and tinnitus when I was taking indomethicinR, in fact I was being overdosed by the hospital who never picked up on these symptoms. I felt awful for about 2 years, saw ENT specialists, had my hearing tested and it was only when I became really sick, if I moved out of the horizontal one weekend, I vomited, that it was eventually discovered it was the medication! I went down to one capsule daily instead of 2 and all the symptoms went. It may be that this is nothing to do with your situation but every bit of info. helps to eliminate things.

    Hope you get some answers soon

    Best wishes

    Ailsa (CEO, NRAS)

  • I have hearing loss and need a hearing aid. Thankfully i dont have tinitus. I am having injections MTX and take Plaquinel and folic acid.

  • My mum just discovered recently that her tinnitus was a side effect of her cholesterol medication, changed and tinnitus gone, only knew it was connected as doc changed brand around same time tinnitus started. might not be relevant if you are choleterol lowering med , but interesting.

  • I mean of course may not be relevant if you are not on cholesterol lowering med.

  • I quite regularly get dizzy spells, it feels very much like you are standing on a boat. When I mentioned this to my Consultant he told me it was very likely to be due to inflammation of a part of neck which can cause this sensation. No hearing problems though.

  • thanks for the replies everyone, I am due to see the ent doctor again on 3rd May and my RA consultant in June. I did ask the first time I saw the ent chap if it could be related to my medication but he just brushed it off so I will pursue this further when I see the RA consultant in June. Just find it really annoying especially at work I'm left handed so have to answer the phone with my right hand holding to my left ear whilst writing a message with my left! lol to answer Fiona's question about tinnitus it varies in sound sometimes it's a sharp kind of buzz and sometimes my ear feels really full and it's like the sound you get when holding a seashell to your ear like hearing the sea in your ear if that makes sense.

  • i suffer tinitus and dizzy turns,was told had vertigo and given pills but never thought to connect to r.a..did get scan on ear and nothing wrong but that was it no more info,will take it further now, hope you got on ok .

  • Hi everyone have an update went for my ent appointment last Tuesday and saw a different doc to last time she's confirmed that I have Menieres Disease which causes tinitus, vertigo, deafness when I asked her if this could be related to my RA she said that the opinion of many ent doctors is that yes there is a connection as menieres is an auto immune disease like RA and they see an awful lot of RA patients, she did say that if I asked the rheumy docs they would probably deny this as there seems to be some disagreement between the two specialities. That's all for now folks due to see my RA consultant mid June so for the hell of it I'm going to mention it to her and see what happens!

  • OMG YES!!!!I have never found anyone that had this except me. I was diagnosed with RA in 1994, my youngest daughter was born in 1992 shortly after her birth i started having this noise in my right ear the sound of like swooshing and kinda my own heatbeat, anyway since then it has gotton worse and worse and I have lost some hearing in that ear. I have been to I can't even count how many specialists in this field and all they can say is "We don't know what causes it, its just Tinnintus"..It drives me crazy at times it bothers me when I lay down at night the most when its quite.I don't know if its connected with the RA or not as i was not diagnosed yet when i first noticed it but that don't mean I was'nt RA pos...I have had cat scans, angeiograms of my heart & brain and it shows NOTHING! I am so puzzled..Look forward to hearing from you as this is something I am so glad i found someone that dont think i am crazy......

You may also like...